Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Having pain in leg. Taken anti-inflammatory medications. X-ray normal. What should I do?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
Hello. I am female, aged 65 and am very active. I am having pain in my right leg daily. It started after an incident on a bus about 4 months ago when someone tripped and fell on my lap. I have taken a couple of courses of anti-inflams but the pain returns when the medication is finished. I've had a knee x-ray and the result was "normal" with no bone problems. The pain can be in any part of my leg and around the knee. It comes and goes. Can you suggest what might be causing the pain and what I should do next? Thank you.
Posted Mon, 12 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 20 minutes later
Hi, thanks for writing to XXXXXXX

Before I answer your query, some more information is needed on your symptoms to arrive at a possible diagnosis. Please answer the below mentioned questions in an elaborate manner -
* Most frequently experienced painful area in your leg?
* Nature of pain -stabbing, dull aching, throbbing, burning etc ?
* Before 4 months, are you absolutely free of pain in your right leg?
* How frequently do you experience pain - eg. how many times in a week or a day?
* Is your pain related to any physical activity? or Is it made worse by any activity?
* Do you encounter pain even at rest?
* Do you have any back pain or Pain in your Hip (Groin area)?
* Any other medical illnesses you have like Diabetes, Hypertension,Thyroid etc ?
* Do you have pain in any other joints in your body?

Above answer was peer-reviewed by
Follow-up: Having pain in leg. Taken anti-inflammatory medications. X-ray normal. What should I do? 6 minutes later
* around the outside of the knee
* mostly burning when it's painful in the thigh or lower part of the leg, but more severe around the knee
* yes
* a part of every day
* It doesn't seem to be strictly related to activity, i.e. sometimes I'm walking and it's painful, then it clears
* Sometimes
* No
* No
* No

Thank you
Answered by Dr. K. Naga Ravi Prasad 15 minutes later
Hi, thanks for getting back so swiftly.

Based on the information provided by the answers, I am of the opinion that your pain could be due to SOFT TISSUE STRAIN around the knee possibly in the ligaments, tendons or muscles.

This is because
* your pain is of short lived nature and at times related to physical activity which might be causing strain of soft tissues only during specific activities.

If there is any problem INSIDE your joint - the pain will not be present at rest but keep on increasing or worsen during physical activity like walking or climbing etc. Also it is associated with SWELLING of the knee joint along with LIMITATION of knee joint movements.

Try the following measures and see if they can help -

* Rest to the injured part and dont involve in activities which puts additional strain on the strained tissues.
* Ice packing should be applied for about 20 minutes once in every 2 hours.
* Oral Analgesic & anti inflammatory medications
* Intermittant Local application of pain killer gels

If you fail to improve with the above measures, then an MRI scan is needed to rule out any SOFT TISSUE PROBLEMS in and around the knee joint.

Consult an orthopedic surgeon for a detailed workup and management.

Hope I have addressed your query. Happy to help for any more clarifications.

Good day
Above answer was peer-reviewed by
Follow-up: Having pain in leg. Taken anti-inflammatory medications. X-ray normal. What should I do? 2 minutes later
Thank you very much. That's most helpful.
Answered by Dr. K. Naga Ravi Prasad 9 minutes later
You are welcome.

You can reach me on XXXXXXX for any Musculoskeletal problems.

Wishing you a quick recovery. Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor